Atrial fibrillation risk appears modest, but researchers caution clinicians to be aware
WEDNESDAY, Oct. 13 (HealthDay News) -- Older cancer patients who receive intravenous bisphosphonate therapy may be at a modestly increased risk for atrial fibrillation, supraventricular tachycardia (SVT), and stroke, according to research published online Oct. 12 in the Journal of Clinical Oncology.
Gregg S. Wilkinson, Ph.D., of the University of Texas Medical
Branch in Galveston, and colleagues matched 13,714 nonusers of bisphosphonates to 6,857 bisphosphonate users to examine the association of the intravenous drug with atrial fibrillation, all categories of SVT, and stroke in cancer patients aged 65 and older.
The researchers found a modest association between intravenous bisphosphonates and an increased risk for atrial fibrillation (hazard ratio, 1.30), as well as all SVT types (HR, 1.28) and stroke (HR, 1.30). The risk of SVT went up 7 percent with each five-dose bisphosphonate increase.
"Clinicians who treat patients with cancer who have received intravenous bisphosphonates should
be aware of the possible cardiovascular adverse events associated with this treatment," the authors write.
Full Text (subscription or payment may be required)
Editorial (subscription or payment may be required)